Kansas, 2015

Damaging Winds in Kansas, September 8, 2015

September 8, 2015 · NWS DDC · 2 events in 1 county or zone

A late night thunderstorm brought severe wind to Scott county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A late night thunderstorm brought severe wind to Scott county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 7, 11:27 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 7, 11:27 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
1227 AM CDT TUE SEP 8 2015

...Updated for Aviation...

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 315 PM CDT MON SEP 7 2015

Area observations around western Kansas show that the frontal
boundary that was laying across southwest Kansas early today has
shifted back to the north and extended from around Scott City
northeast to just north of Hays and Hill City. West to southwest
downslope winds south of the front are helping push temperatures
up to around 100 degrees this afternoon with dewpoints mixing out
as well. To the north of the front, higher dewpoints were
resulting in surface based capes upwards of 2500-3000 j/kg. 0-6km
bulk shear values are still around 40 knots or so along the I-70
corridor.

The latest model guidance shows differing solutions in where and
how thunderstorms develop later this afternoon and tonight with
some of the mesoscale models breaking out a few storms along and
north of the Oklahoma border this evening which may be a result
of the very warm surface temperatures this afternoon. Think that
the better chances should exist along the boundary to the north
where surface convergence is a little better. Given the
uncertainty, Will maintain slight chance pops across the south
with chance pops in the north.

By late tonight and Tuesday, the front begins to move back to the
south across central and southwest Kansas as a shortwave trough
moves east across the northern and central Plains. Showers and
thunderstorms will be possible along the front during the day. The
better chances for precipitation will be toward central Kansas.
The front should move through southcentral Kansas by late in the
day. Some showers could linger around Medicine Lodge through early
evening but precipitation chances will be ending by late evening.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 315 PM CDT MON SEP 7 2015

The central Conus will be under west to northwest flow aloft through
the latter part of the week. Wednesday through early Thursday should
be dry as surface high pressure builds into the central High Plains.
By Thursday the surface high will have moved off to the east while
low pressure redevelops in the lee of the Rockies. Chances for
thunderstorms will increase again later Thursday into Thursday night
as another shortwave trough approaches the Midwest and Plains states.
Think that the GFS model may be overdone on precipitation chances for
Friday but that model and the ECMWF are at odds somewhat on timing
on the wave.

Cooler weather can be expected in this upper flow pattern. High
temperatures on Friday through Sunday are expected to be in the
upper 70s to low 80s. A slight warming trend should develop by
early next week as the upper flow becomes more westerly with time.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Tuesday NIGHT)
ISSUED AT 1222 AM CDT TUE SEP 8 2015

Scattered thunderstorms in the KDDC and KGCK area will move east
by 08-09Z with VFR conditions prevalent. Winds will become
northeast to easterly at 10-15kt with skies clearing behind a
shortwave after 21-00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  84  60  88 /  10  10  10  40
GCK  59  82  59  87 /  10  10  10  30
EHA  60  83  60  87 /  10  10  10  20
LBL  62  85  62  89 /  10  10  10  30
HYS  59  82  59  86 /  10  10  10  40
P28  64  86  63  87 /  20   0  10  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Kruse
Hazardous weather outlook, Sep 7, 2:50 PM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT MON SEP 7 2015

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
350 PM CDT MON SEP 7 2015 /250 PM MDT MON SEP 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM
THUNDERSTORMS WILL BE WIND GUSTS OF 50 TO 60 MPH AND SMALL HAIL.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND PARTS OF SOUTHWEST KANSAS ON TUESDAY. THERE IS A SMALL
POSSIBILITY FOR A FEW SEVERE STORMS MAINLY OVER SOUTH CENTRAL AND
PARTS OF SOUTHWEST KANSAS DURING THE AFTERNOON HOURS. A FEW
DAMAGING WIND GUSTS ALONG WITH SMALL HAIL WILL BE THE MAIN
THREATS.

THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN LATE THURSDAY INTO
FRIDAY. IT IS UNCLEAR AS TO WHETHER THESE STORMS WILL PRODUCE
SEVERE WEATHER AT THIS TIME.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING..

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Sep 7, 7:49 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT MON SEP 7 2015

KSZ077-078-080230-
FORD KS-GRAY KS-
849 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY AND
SOUTHWESTERN FORD COUNTIES UNTIL 930 PM CDT...

AT 848 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF FOWLER...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN GRAY
AND SOUTHWESTERN FORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 3748 10014 3748 10029 3768 10000 3749 9987
TIME...MOT...LOC 0148Z 239DEG 16KT 3748 10017

RBURG
Special weather statement, Sep 7, 9:20 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT MON SEP 7 2015

KSZ077-080400-
GRAY KS-
1020 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY COUNTY UNTIL 1100
PM CDT...

AT 1020 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF COPELAND...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...MONTEZUMA...COPELAND AND THE HAGGARD ELEV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 3751 10063 3772 10064 3785 10030 3749 10024
TIME...MOT...LOC 0320Z 245DEG 23KT 3764 10059

RBURG
Special weather statement, Sep 7, 11:52 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 AM CDT TUE SEP 8 2015

KSZ043-044-062-063-080630-
FINNEY KS-SCOTT KS-KEARNY KS-LANE KS-
1252 AM CDT TUE SEP 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
NORTHEASTERN KEARNY...SCOTT AND WEST CENTRAL LANE COUNTIES UNTIL 130
AM CDT...

AT 1251 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF FRIEND...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...MODOC...AMY...SHALLOW WATER...MANNING...FRIEND AND
GRIGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3853 10054 3813 10087 3824 10117 3826 10116
      3827 10112 3837 10113 3838 10113 3868 10104
TIME...MOT...LOC 0551Z 202DEG 26KT 3825 10108

FINCH

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 06:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
September 8, 12:40 AM CST
Where
Scott County, 1.08 mi E of Manning
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
38.550, -100.700

A center pivot irrigation sprinkler was blown over by the high wind.

Thunderstorm Wind, Scott

When
September 8, 12:40 AM CST
Where
Scott County, Manning
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.550, -100.720

Two inch diameter tree branches were broken by the high wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603238, 603239.